Higher cataract risk connected to statin use

September 25, 2013

An increased risk of cataracts appears to be associated with the use of cholesterol-lowering statins, according to a September report published by JAMA Ophthalmology.

 

Chicago-An increased risk of cataracts appears to be associated with the use of cholesterol-lowering statins, according to a September report published by JAMA Ophthalmology.

Jessica Leuschen, MD, of the San Antonio Military Medical Center, Texas, and colleagues analyzed data from a military health-care system from Oct. 2011 to March 2010 for the report. Their analysis matched 6,972 pairs of statin users and non-users.

In the report’s primary analysis, the risk of cataract was higher among statin users compared with non-users-a finding that held up when accounting for other factors that could explain the result (odds ratio, 1.27).

The authors of the report noted that prior studies of the association between statins and cataracts have yielded different results, with some suggesting an increased risk and others find no, or inconsistent, associations.

 

For more articles in this issue of Ophthalmology Times eReport, click here.

 

 

To receive weekly clinical news and updates in ophthalmology, subscribe to the Ophthalmology Times eReport.